Taking Medication for High Blood Pressure? Check Your Prescription.
The FDA announced this week that Macleods Pharmaceuticals Limited started a voluntarily recall of a lot of 100mg/25 Losartan Potassium/Hydrochlorothiazide combination tablets. The recall which initiated on February 22nd, 2019, occured due to the detection of trace amounts in the active pharmaceutical ingredient of an unexpected impurity.
The “trace amounts” that caused the alarm is a cancer-causing impurity called N-nitrosodiethylamine, or NDEA. In other words, the impurity is classified as a probable human carcinogen meaning,
it can cause cancer.
NDEA is known to occur naturally in certain foods; however, it is also used to make liquid rocket fuel and is a byproduct of fish processing as well as pesticide manufacturing.
The lot of tablets that Macleods Pharmaceutical is recalling contain NDEA amounts above the acceptable daily intake levels released by the FDA. So far, the pharmaceutical company has not received any reports of adverse effects since it started the recall.
About Losartan Medication
What is Losartan Potassium/Hydrochlorothiazide Used For?
Losartan potassium tablets with the diuretic hydrochlorothiazide are indicated to treat hypertension, or high blood pressure in patients with a condition called left ventricular hypertrophy in which the muscle wall of the heart’s left pumping chamber thickens.
Is this the Only Losartan Medication That is Under Recall?
This is not the first time a losartan medication has been recalled, in fact, recalls on losartan tablets produced by various pharmaceutical companies have been ongoing since July 2018.
The FDA continuously updates their list of losartan products that are under recall, please click on the link for the latest update.
What Should I Do Now?
What to Do If Your Prescription for Losartan/Hydrochlorothiazide Is Part of the Recall
If you find your prescription of losartan is part of the recalled lot, the first thing you should do is contact your doctor. Then, let him/her know, they will either prescribe a new medication or instruct you to go to the pharmacy where you purchased the medication to get a replacement.
Remember, Macleods Pharmaceutical is only recalling the lot that was found to have unacceptable levels of NDEA.
You should NOT stop taking your medication, as the risk of harm to your health may be higher if the treatment is stopped immediately without any alternative treatment
If you experience any problems that you believe are related to taking this medication, please call your doctor or visit the nearest Altus Emergency Center right away.
Should you experience a heart-related emergency or any other type of genuine emergency, don’t waste time and go to your nearest ER.
If you are living in Baytown, Lake Jackson, Lumberton or Waxahachie, Altus Emergency Centers is your nearest ER.
Every minute counts, choose what will give your life a chance.